Oregon, 2010

Heavy Snow in Oregon, January 30 to 31, 2010

January 30 to 31, 2010 · NWS BOI · 1 event in 1 county or zone

A Pacific Low swinging through Southern Oregon gave 4 to 7 inches of snow to parts of Malheur County in Southeast Oregon from the evening of the 30th into the morning of the 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A Pacific Low swinging through Southern Oregon gave 4 to 7 inches of snow to parts of Malheur County in Southeast Oregon from the evening of the 30th into the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 30, 3:26 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 30, 3:26 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
326 PM MST SAT JAN 30 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...WINTER STORM BRINGING MORE
SNOW THAN EXPECTED TO SOUTHEAST OREGON THIS AFTERNOON...AND HAVE
PUT UP ADVISORIES AND A WARNING TO ACCOUNT FOR EXPECTED OVERNIGHT
SNOWFALL. SEE BOIWSWBOI FOR DETAILS. A STRONG AND COMPACT UPPER
LEVEL LOW IS MOVING NORTHEAST THIS AFTERNOON ACROSS NRN NV. THIS
FEATURE WILL MOVE ACROSS OUR CWA OVERNIGHT. HELPED BY A STRONG JET
MAX ROUNDING THE SOUTHERN PORTION OF THIS LOW...A SIGNIFICANT
DIFFLUENT ZONE HAS DEVELOPED OVER MUCH OF SOUTHEAST OREGON. THIS
AREA WILL GRADUALLY DRIFT EASTWARD OVERNIGHT...TAKING THE AXIS OF
HEAVIEST SNOWFALL FROM EASTERN HARNEY COUNTY THROUGH MALHEUR
COUNTY AND THEN THE OWYHEES AND SOUTHWEST HIGHLANDS. THE
SURROUNDING AREAS OF THE TREASURE AND MAGIC VALLEYS WILL SEE 1 TO
2 INCHES OF SNOW IN GENERAL...BUT ROADS ABOVE FREEZING SHOULD
LIMIT TRAVEL PROBLEMS AND HENCE NO ADVISORY WAS ISSUED FOR THESE
AREAS. MODELS WERE CONSISTENT FROM YDAY THROUGH TODAY WITH A
STRONG OROGRAPHIC-SHADOW SIGNATURE IN THE VALLEY...AND THIS ALSO
HELPED IN THE DECISION NOT TO PUT AN ADVISORY OUT FOR THESE
POPULATED AREAS. HOWEVER...SHOULD THIS SHADOW FAIL TO DEVELOP...
OR SHOULD TEMPERATURES FALL A FEW MORE DEGREES THAN EXPECTED THIS
EVENING...AN ADVISORY MAY BE NEEDED. SUNDAY THE SYSTEM WILL MOVE
AWAY TO THE NORTHEAST AND SNOW SHOWERS WILL MOVE FROM WEST TO EAST
AND THEN TAPER OFF. ON SUNDAY NIGHT AND MONDAY WE WILL SEE
SCATTERED SHOWERS IN THE WEST CENTRAL AND BOISE MOUNTAINS...AND A
NEW SYSTEM WILL APPROACHES FROM THE PACIFIC. TEMPS WILL REMAIN
NEAR NORMAL EVEN WITH SNOWFALL ON THE GROUND FOR MOST OF THE AREA
FROM THROUGH MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...ACTIVE WESTERLY FLOW IN
THE EASTERN PACIFIC WILL BRING SEVERAL STORM SYSTEMS THROUGH THE PAC
NW IN THE EXTENDED PERIOD. ENERGY WILL WEAKEN AS IT MOVES INTO THE
MEAN RIDGE POSITIONED OVER THE INTERMOUNTAIN WEST. FIRST SYSTEM
MOVES THROUGH THE AREA TUESDAY WITH SNOW FOCUSED OVER THE
EAST-CENTRAL OREGON AND SW IDAHO MTNS. WITH CURRENT TIMING IN MODELS
WILL SEE A 24 HOUR BREAK BEFORE THE NEXT STORM MOVES INTO THE REGION
ON WEDNESDAY. PATTERN CONTINUES INTO NEXT WEEKEND WITH SHORT BREAKS
IN PRECIP BETWEEN STORMS. SYSTEMS ARE NOT PARTICULARLY WET AS
SUBTROPICAL MOISTURE AND BEST ENERGY TRACK THROUGH CENTRAL AND
SOUTHERN CA. TEMPS NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION...WIDESPREAD IFR OVER SE OREGON /HARNEY AND MALHEUR
COUNTIES/ OWYHEE MTNS AND HIGHLANDS OF SW IDAHO SOUTH OF THE SNAKE
RIVER THROUGH TONIGHT. LOCAL IFR CONDITIONS WILL DEVELOP OVER THE
TREASURE VALLEY THIS EVENING AND INTO THE SW IDAHO MTNS AND WESTERN
MAGIC VALLEY BY MIDNIGHT. WILL SEE WIDESPREAD SNOW/IFR IN THE MTNS.
COULD START AS MVFR RAIN/SNOW MIX IN SW ID VALLEYS CHANGING TO
SNOW/IFR BY MIDNIGHT. CONDITIONS SLOW TO IMPROVE ON SUNDAY WITH
AREAS VALLEY MVFR AND MTN IFR CONDITIONS OVER SW IDAHO THROUGH THE
DAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR IDZ015-IDZ029.
OR...WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR ORZ061.
     WINTER STORM WARNING UNTIL 5 AM MST /4 AM PST/ SUNDAY FOR ORZ063.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....DG/BB
AVIATION.....DG
Hazardous weather outlook, Jan 30, 3:24 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
324 PM MST SAT JAN 30 2010

IDZ011>014-016-028-030-033-ORZ062-064-311300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-BAKER COUNTY-
LOWER TREASURE VALLEY OR-
324 PM MST SAT JAN 30 2010 /224 PM PST SAT JAN 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING PACIFIC STORM SYSTEM WILL SPREAD PRECIPITATION
INTO SOUTHEAST OREGON TODAY AND INTO IDAHO LATE THIS AFTERNOON AND
TONIGHT. RAIN AND SNOW CAN BE EXPECTED WITH 1 TO 2 INCHES OF SNOW
ACCUMULATION POSSIBLE IN BAKER OREGON AND THE SOUTHWESTERN
VALLEYS OF IDAHO. MOUNTAIN LOCATIONS COULD ACCUMULATE 2 TO 3
INCHES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW AND RAIN WILL CONTINUE ON SUNDAY WITH ANOTHER INCH OR SO
OF SNOW IN THE VALLEYS AND 1 TO 3 INCHES IN THE MOUNTAINS. THE
SNOW WILL MIX WITH RAIN IN THE LOWER ELEVATIONS IN THE AFTERNOON.
HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA BY MONDAY BUT
SCATTERED SHOWERS WILL PERSIST THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ015-029-ORZ061-311300-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-
324 PM MST SAT JAN 30 2010 /224 PM PST SAT JAN 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW WHICH IS IN EFFECT UNTIL 5 AM MST / 4 AM PST SUNDAY.
SNOW AMOUNTS WILL RANGE FROM 2 TO 5 INCHES IN THE LOWER ELEVATIONS
AND OVER 6 INCHES IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL 5 AM MST /4 AM
PST SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

ORZ063-311300-
MALHEUR COUNTY-
324 PM MST SAT JAN 30 2010 /224 PM PST SAT JAN 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW IN MALHEUR COUNTY WHICH IS IN EFFECT UNTIL
5 AM MST /4 AM PST/ SUNDAY. SNOW THAT BEGAN THIS MORNING WILL
CONTINUE WELL INTO TONIGHT DECREASING BEFORE DAWN. SNOW AMOUNTS
WILL RANGE FROM 3 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING WILL BE IN EFFECT UNTIL 5 AM MST /4 AM PST
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

In the hours before

Local storm report, Jan 30, 1:03 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
103 PM MST SAT JAN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     SNOW             8 W DIAMOND             43.03N 118.84W
01/30/2010  E3.0 INCH        HARNEY             OR   TRAINED SPOTTER

            APPROXIMATELY 3 INCHES SINCE 5AM. TEMPERATURE 32 DEGREES.

&&

BBURGESS
Local storm report, Jan 30, 1:04 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
104 PM MST SAT JAN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     SNOW             SW FRENCHGLEN           42.82N 118.91W
01/30/2010  E3.0 INCH        HARNEY             OR   TRAINED SPOTTER

&&

BBURGESS
Local storm report, Jan 30, 1:05 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
105 PM MST SAT JAN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     SNOW             2 SE FRENCHGLEN         42.81N 118.87W
01/30/2010  E2.0 INCH        HARNEY             OR   TRAINED SPOTTER

            TEMPERATURE 33F. ROADS CLEAR.

&&

BBURGESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Malheur

When
January 30, 6:00 PM MST to January 31, 9:00 AM MST
Where
Malheur forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Trained spotters around Harper and Juntura reported 6 to 7 inches of snow while spotters near Riverside and Jordan Valley reported 4 to 5 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213132.